Texas, 2016

Damaging Wind in Texas, June 26, 2016

June 26, 2016 · NWS MAF · 1 event in 1 county or zone

An upper ridge was centered to the north of the area, and an upper low moved northward from Mexico over the region. Southeast winds provided low-level moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was centered to the north of the area, and an upper low moved northward from Mexico over the region. Southeast winds provided low-level moisture across the area. This moisture, when combined with daytime heating, allowed for conditions to become unstable across the higher terrain of West Texas and thunderstorms developed as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 1:45 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 26, 1:45 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT SUN JUN 26 2016

.DISCUSSION...

WV imagery shows the TUTT centered just SW of KMAF, further east
than models forecast 24 hours ago.  Today, most models place the
TUTT too far east, w/some, like the GFS, already in major
disagreement w/the current position.  Corresponding QPF fields are
all over the map, as well. Although models don't capture this well,
all tend to take the TUTT back east into the Hill Country, then
south into Mexico over the next 36-48 hours.  Meanwhile, out west,
the usual daytime heating/destabilization is taking place over the
higher terrain, w/upslope flow spawning afternoon convection.
Therefore, all areas overnight stand a good chance at getting wet.
We'll concentrate higher POPs over the NE overnight coincident w/the
TUTT, then shift them west Monday as the TUTT moves east.  As the
TUTT heads south, this will allow the upper ridge covering the srn
CONUS to center/strengthen over the Four Corners area into the
extended.  This will allow the low-lvl theta-e ridge to remain out
west for the next couple of days, promoting convection over the
higher terrain each day. Tuesday, a shortwave will move into central
Texas, and may clip the NE zones.  After that, the ridge is forecast
to sink south a bit, and the focus for convection in the extended
will shift to the nrn zones as shortwaves move thru the top of the
ridge.

For temps, thicknesses invof the TUTT will keep things at or below
normal over the first part of the week, before things ramp up again
as the upper ridge builds NW.  However, w/the ridge staying to the
west as far as forecast, most areas should avoid the triple digits.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  92  71  94 /  40  20  10  10
Carlsbad                       69  88  68  94 /  40  40  20  10
Dryden                         73  95  71  96 /  30  20   0  10
Fort Stockton                  71  92  68  95 /  30  30  10  10
Guadalupe Pass                 65  82  64  86 /  40  50  30  20
Hobbs                          67  86  68  91 /  50  40  10  10
Marfa                          66  81  61  84 /  40  50  20  20
Midland Intl Airport           69  92  71  95 /  50  30  10  10
Odessa                         69  92  72  94 /  50  30  10  10
Wink                           70  94  70  97 /  40  30  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

67/44
Hazardous weather outlook, Jun 26, 11:39 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CDT SUN JUN 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1239 PM CDT SUN JUN 26 2016 /1139 AM MDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND THROUGH TONIGHT ACROSS MUCH OF THE AREA.  GUSTY
WINDS, FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL AND
FLASH FLOODING WILL ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY, MAINLY ALONG AND
WEST OF THE PECOS RIVER.  GUSTY WINDS, FREQUENT LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY
THREATS.  MORE ISOLATED SHOWERS AND THUNDERSTORMS COULD OCCUR
FURTHER EAST OVER THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 2:58 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SUN JUN 26 2016

TXZ081-262130-
BIG BEND AREA TX-
358 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 430
PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MARATHON...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BREWSTER
COUNTY.

LAT...LON 3017 10322 3019 10301 2985 10292 2983 10323
TIME...MOT...LOC 2057Z 354DEG 10KT 3011 10311

10
Special weather statement, Jun 26, 3:43 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN JUN 26 2016

TXZ081-262215-
BIG BEND AREA TX-
443 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 515
PM CDT...

AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF PERSIMMON GAP...OR 20 MILES SOUTH OF MARATHON...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERSIMMON GAP.

LAT...LON 2996 10329 3000 10314 2972 10295 2963 10325
TIME...MOT...LOC 2143Z 341DEG 18KT 2992 10319

10
Special weather statement, Jun 26, 4:14 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT SUN JUN 26 2016

TXZ081-262245-
BIG BEND AREA TX-
514 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 545
PM CDT...

AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERSIMMON GAP...OR 29 MILES NORTH OF PANTHER JUNCTION...MOVING SOUTH
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERSIMMON GAP.

LAT...LON 2978 10325 2984 10306 2956 10286 2946 10323
TIME...MOT...LOC 2214Z 341DEG 18KT 2976 10313

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
June 26, 4:28 PM CST
Where
Brewster County, 36 mi NE of Terlingua
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
29.698, -103.177

A thunderstorm moved across Brewster County and produced a 64 mph wind gust at Persimmon Gap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644756.